Tornadoes · United States · South Carolina · 2003
F1 tornado, Hemingway, South Carolina, May 6, 2003
This F1 tornado ran 3.8 miles across Williamsburg County on May 6, 2003, touching down at 6:20 PM EDT and reaching 25 yards wide. It killed nobody and injured 3, and did $320,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 6, 2003
- Touchdown
- 6:20 PM EDT (22:20 UTC)
- Path length
- 3.8 miles (6.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 3
- Property damage
- $320,000
- County
- Williamsburg County
- Touchdown point
- 33.750, -79.500
- Lift-off point
- 33.730, -79.430
- Record number
- 170
What the Weather Service recorded
A National Weather Service storm survey determined an F1 tornado touched down approximately 2.5 miles west of Hemingway. The tornado overturned two singlewide mobile homes and tore the roof off another, dropping it on a vehicle and causing damage. The damage estimate in this area was $100K. Two people were hospitalized. The tornado continued east southeast, weakening somewhat, and caused F0 damage, snapping pine trees. The trees fell on a singlewide and doublewide mobile home and two vehicles. One person was hopitalized, and the damage in this area totaled $120K. The tornado strengthened, causing F1 damage once again one mile south of Hemingway. It destroyed a tobacco warehouse and damaged a farm supply building, with $100K damage. The tornado turned slightly northeast, and caused F0 damage to trees and a wheat field before finally dissipating. The spotty damage path length was 3.8 miles.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the tornado touched down at May 6, 3:17 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 6, 3:17 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 317 PM EDT TUE MAY 6 2003 AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS AFTERNOON AND THIS EVENING. PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z. A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES. BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA. WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND HUMIDITY ON MON. ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN NIGHT INTO MON WITH NEXT COLD FRONT. MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5 TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP. PRELIMINARY NUMBERS... ILM 070/087 070/087 8553 LBT 068/085 067/089 8553 FLO 069/087 068/090 8553 MYR 071/084 071/085 8553 .ILM... .NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET. .SC...TORNADO WATCH. PUBLIC: DIGIORGI MARINE: PJN FXUS62 KILM 061921 AFDILM AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 317 PM EDT TUE MAY 6 2003 AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS AFTERNOON AND THIS EVENING. PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z. A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES. BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA. WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND HUMIDITY ON MON. ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN NIGHT INTO MON WITH NEXT COLD FRONT. MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5 TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP. PRELIMINARY NUMBERS... ILM 070/087 070/087 8553 LBT 068/085 067/089 8553 FLO 069/087 068/090 8553 MYR 071/084 071/085 8553 .ILM... .NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET. .SC...TORNADO WATCH. PUBLIC: DIGIORGI MARINE: PJN
Hazardous weather outlook, May 6, 11:20 AM EDT, 7 hours before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-070100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1120 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND POSSIBLY A TORNADO. THERE IS ALSO A CHANCE OF SOME HAIL. THUNDERSTORMS WILL PRODUCE FREQUENT DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS. COMMUNITIES EXPERIENCING THUNDERSTORMS SHOULD EXPECT 1 TO 2 INCHES OF RAIN. THE THUNDERSTORMS WILL DECREASE IN INTENSITY AND IN COVERAGE OVERNIGHT. .WEDNESDAY THROUGH MONDAY... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. RIVER LEVELS WILL AGAIN BE ON THE RISE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. DIGIORGI
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Charleston AFB, SC (KCHS), 12:00Z
10.3 hours before the tornado, 106 km from the path. May 6, 2003.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -21 J/kg
- Surface CAPE
- 2794 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.3
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Myrtle Beach(Civ) (MYR), 50 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wilmington radar (KLTX), 100 km away, was scanning. The volume nearest the touchdown began at 22:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are
The other tornadoes of May 6, 2003
73 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 6 | 2:30 AM EDT | F1 | Aiken, SC | 2.0 | 150 | $10,000 | ||
| May 6 | 6:33 AM CDT | F0 | Colbert, AL | 0.1 | 50 | $3,000 | ||
| May 6 | 6:35 AM CDT | F1 | Lauderdale, AL | 10.0 | 600 | $200,000 | ||
| May 6 | 7:20 AM CDT | F1 | Limestone, AL | 15.0 | 500 | $350,000 | ||
| May 6 | 7:58 AM CDT | F0 | Madison, AL | 0.1 | 20 | |||
| May 6 | 8:16 AM CDT | F1 | Madison, AL | 1.0 | 200 | $100,000 | ||
| May 6 | 9:20 AM CDT | F0 | Vernon, MO | 0.2 | 20 | |||
| May 6 | 9:45 AM CDT | F0 | Jackson, AL | 3.0 | 20 | $10,000 | ||
| May 6 | 9:58 AM CDT | F0 | Jackson, AL | 1.0 | 20 | |||
| May 6 | 10:10 AM CDT | F0 | St. Clair, MO | 0.2 | 20 | |||
| May 6 | 10:13 AM CDT | F1 | DeKalb, AL | 2.7 | 50 | $10,000 | ||
| May 6 | 11:16 AM CDT | F0 | Cullman, AL | 0.1 | 20 | |||
| May 6 | 12:56 PM EDT | F1 | Cherokee, GA | 1.0 | 50 | $10,000 | ||
| May 6 | 2:00 PM EDT | F1 | Franklin, GA | 6.0 | 200 | $100,000 | ||
| May 6 | 2:12 PM EDT | F2 | Madison, GA | 7.0 | 200 | 12 | $700,000 | |
| May 6 | 2:21 PM EDT | F1 | Hart, GA | 0.1 | 50 | $50,000 | ||
| May 6 | 2:45 PM EDT | F1 | Elbert, GA | 6.0 | 50 | $3,000 | ||
| May 6 | 11:47 AM MST | F0 | Coconino, AZ | 0.1 | 5 | |||
| May 6 | 3:10 PM EDT | F0 | Abbeville, SC | 3.0 | 25 | $1,000 | ||
| May 6 | 3:25 PM EDT | F0 | McCormick, SC | 2.0 | 50 | |||
| May 6 | 2:48 PM CDT | F0 | Pettis, MO | 22.0 | 50 | 2 | $120,000 | |
| May 6 | 3:57 PM EDT | F0 | Lincoln, GA | 3.0 | 50 | |||
| May 6 | 2:58 PM CDT | F0 | Williams, ND | 0.0 | 30 | |||
| May 6 | 4:13 PM CDT | F0 | Allen, KS | 0.5 | 55 | |||
| May 6 | 4:20 PM CDT | F0 | Benton, MO | 0.2 | 25 | |||
| May 6 | 4:25 PM CDT | F0 | St. Clair, MO | 0.2 | 20 | |||
| May 6 | 4:27 PM CDT | F0 | Morgan, MO | 13.0 | 100 | |||
| May 6 | 4:28 PM CDT | F0 | Morgan, MO | 15.0 | 100 | |||
| May 6 | 4:35 PM CDT | F0 | Camden, MO | 0.2 | 20 | |||
| May 6 | 4:35 PM CDT | F0 | Hickory, MO | 0.2 | 20 | |||
| May 6 | 4:40 PM CDT | F0 | Bourbon, KS | 0.1 | 10 | |||
| May 6 | 4:40 PM CDT | F0 | Benton, MO | 0.2 | 25 | |||
| May 6 | 4:50 PM CDT | F0 | Miller, MO | 0.2 | 20 | |||
| May 6 | 5:11 PM CDT | F0 | Muskogee, OK | 0.2 | 50 | |||
| May 6 | 5:55 PM CDT | F1 | Pulaski, MO | 1.0 | 100 | $500,000 | ||
| May 6 | 6:58 PM EDT | F1 | Dorchester, SC | 3.0 | 75 | |||
| May 6 | 6:13 PM CDT | F0 | Phelps, MO | 0.2 | 20 | |||
| May 6 | 6:32 PM CDT | F1 | Franklin, MO | 1.0 | 80 | |||
| May 6 | 6:40 PM CDT | F0 | Dade, MO | 0.2 | 20 | |||
| May 6 | 6:54 PM CDT | F0 | Polk, MO | 0.2 | 20 | |||
| May 6 | 6:55 PM CDT | F1 | Camden, MO | 0.2 | 25 | $10,000 | ||
| May 6 | 7:15 PM CDT | F0 | Dallas, MO | 0.2 | 25 | |||
| May 6 | 7:25 PM CDT | F0 | Jefferson, MO | 0.1 | 50 | |||
| May 6 | 7:30 PM CDT | F0 | Jefferson, MO | 0.2 | 50 | |||
| May 6 | 7:35 PM CDT | F0 | Laclede, MO | 0.2 | 20 | |||
| May 6 | 7:52 PM CDT | F0 | Madison, MS | 1.0 | 30 | $30,000 | ||
| May 6 | 8:04 PM CDT | F2 | Bollinger, MO | 0.8 | 100 | $40,000 | ||
| May 6 | 8:10 PM CDT | F1 | Monroe, IL | 4.0 | 60 | |||
| May 6 | 8:18 PM CDT | F0 | Bollinger, MO | 0.3 | 50 | |||
| May 6 | 8:30 PM CDT | F1 | Randolph, IL | 0.5 | 60 | |||
| May 6 | 8:31 PM CDT | F1 | Cape Girardeau, MO | 1.0 | 50 | |||
| May 6 | 8:35 PM CDT | F0 | Randolph, IL | 0.1 | 25 | |||
| May 6 | 8:45 PM CDT | F3 | Cape Girardeau, MO | 2.0 | 50 | 2 | $12 million | |
| May 6 | 8:57 PM CDT | F0 | Alexander, IL | 0.3 | 30 | |||
| May 6 | 9:11 PM CDT | F1 | Cape Girardeau, MO | 3.0 | 50 | |||
| May 6 | 9:32 PM CDT | F4 | New Grand Chain–Golconda tornado, IL | 33.0 | 1,000 | 2 | 33 | $16 million |
| May 6 | 10:22 PM CDT | F1 | Scott, MO | 5.0 | 200 | |||
| May 6 | 10:27 PM CDT | F2 | Alexander, IL to MO, KY | 25.0 | 400 | 1 | $300,000 | |
| May 6 | 10:27 PM CDT | F0 | Johnson, IL | 0.2 | 30 | |||
| May 6 | 10:30 PM CDT | F2 | Lee, MS | 1.0 | 100 | 2 | $400,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.